South Dakota, 2012

Wildfire in South Dakota, August 16, 2012

August 16, 2012 · NWS FSD · 1 event in 1 county or zone

A wildfire burned grassland in and near the Karl E. Mundt National Wildlife Refuge in southeastern Gregory County South Dakota on August 16th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A wildfire burned grassland in and near the Karl E. Mundt National Wildlife Refuge in southeastern Gregory County South Dakota on August 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 3:15 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 3:15 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 AM CDT THU AUG 16 2012

.DISCUSSION.../ISSUED AT 250 AM CDT/
COLD FRONT WELL SOUTHEAST OF CWA...HOWEVER SCATTERED THUNDERSTORMS
PERSIST ACROSS FAR SOUTHEAST CWA NEAR H85 FRONT. THIS ACTIVITY
SHOULD BE SOUTHEAST OF CWA BY 12Z. SO A MUCH COOLER DAY ON TAP FOR
THE CWA. SHOULD START OUT MOSTLY CLEAR...EXCEPT FAR SOUTHEAST WHERE
CLOUDS WILL STILL BE PULLING OUT. THEN AS MORNING PROGRESSES SOME
STRATUS WILL SLIDE SOUTHEAST OUT OF NORTHERN MN AND BRING PARTLY
CLOUDY SKIES TO AREAS ALONG AND E OF I29 AND MAY BE MOSTLY CLOUDY AT
TIMES ACROSS SOUTHWEST MINNESOTA. ALSO WILL BE A BIT BREEZY WITH
GUST TO 25 MPH AT TIMES TODAY. WILL SEE BELOW NORMAL HIGHS AND EVEN
WITH GOOD MIXING HIGHS WILL ONLY BE IN THE 70S...AND MAY NOT GET
ABOVE 70 ACROSS SOUTHWEST MINNESOTA.

SURFACE HIGH WILL SETTLE ACROSS CWA TONIGHT WITH LIGHT WINDS AND
CLEAR SKIES. CHILLY HIGH FOR THIS TIME OF YEAR...AND WITH GROUND
QUITE DRY...SHOULD RADIATE LIKE A DESERT CLIMATE AND WILL SEE SOME
RECORD LOWS AS TEMPERATURES DROP INTO LOWER TO MID 40S.

FRIDAY WILL BE A PLEASANT DAY ACROSS CWA WITH LESS WIND AND PLENTY
OF SUNSHINE. WILL ALSO BE A FEW DEGREES WARMER.

WEAK SHORTWAVE WILL DROP SOUTHEAST ACROSS CWA FRIDAY NIGHT AND
SATURDAY AND MAY BRING A FEW SHOWERS TO AREAS ALONG AND WEST OF I29
LATER FRIDAY NIGHT INTO SATURDAY. SO WILL KEPP A 20 TO 30% CHANCE
ALONG AND WEST OF I29. WILL REMAIN COOL ACROSS THE CWA ON SATURDAY
WITH ANOTHER DAY WITH HIGHS ONLY IN THE 70S WITH MORE CLOUDS ACROSS
THE WESTERN HALF OF CWA.

REST OF WEEKEND WILL REMAIN DRY AND COOL. SO AM EXPECTING 4 DAYS IN
A ROW OF BELOW NORMAL TEMPERATURES WHICH HAS NOT HAPPENED THIS
SUMMER.

WARMER TEMPERATURES WILL RETURN NEXT WEEK AS EASTERN US TROF BEGINS
TO SHIFT EAST ALLOWING FOR HEIGHTS TO RISE. DOES NOT LOOKS LIKE ANY
SIGNIFICANT CHANCES FOR RAIN THROUGH NEXT WEEK. WILL KEEP A 20% POPS
EAST OF JAMES VALLEY FOR TUESDAY AS WEAK FRONT PUSHES EAST BUT
DEBATED ON PULLING CHANCE COMPLETELY AND KEEPING A GENERALLY DRY
FORECAST ACROSS CWA THROUGH NEXT WEEK.

&&

.AVIATION.../FOR THE 12Z TAF ISSUANCE/

VFR CONDITIONS WILL BE PREVELANT ACROSS THE ENTIRE AREA WITH STABLE
AIR OVER THE AREA IN THE WAKE OF THE SIGNIFICANT COLD FRONT.
NORTHWEST WINDS WILL BE INCREASING AROUND 15Z AND CONTINUE THROUGH
23Z...BUT WILL RAPIDLY DROP OFF THIS EVENING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Aug 16, 1:57 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 AM CDT THU AUG 16 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
257 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gregory

When
August 16, 10:00 AM CST to 8:00 PM CST
Where
Gregory forecast zone
Reported by
Other Federal Agency
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

A wildfire burned grassland and trees on and near the Karl E. Mundt Wildlife Refuge. No structures were burned. The fire burned 146 acres, including 112 acres on the refuge and 34 acres of private land.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410697.